My Reaction to Coming off of Tamoxifen
To my surprise, at my oncology check-up appointment this week, my doctor told me to stop taking Femara, the aromatase inhibitor I’ve been taking for five and half years. The last time we talked about it, he gave me the impression that I would be on the drug indefinitely, but now the thinking is that five years is the maximum amount of time you need to get the full benefit of the drug.
My first reaction was relief. For the past 10 and a half years, since my diagnosis, I’ve been on powerful drugs. First chemotherapy. Then five years of tamoxifen. Then five and a half years of an aromatase inhibitor. Yes, they have worked and I’m cancer-free, which is no small thing. But the drugs have taken a toll: I have serious bone loss, which I must take other drugs to combat. And I’ve gained a ton of weight, which even my regular exercising doesn’t make a dent in. Perhaps now, I hope, some of the weight will come off, if I really work at my diet.
My second reaction, which is occupying more of my thoughts, is that I’m really flying now without the safety net the anti-cancer drugs provided. As time goes by, I worry less about recurrence. But those fears are still there, buried not so far from the surface of my seemingly normal life.. What if the only thing keeping my cancer at bay were those drugs? So, my initial relief is now mixed with a little fear. Which is, I guess, the way it always is after you have lived through a cancer experience.
What has your reaction been to coming off Tamoxifen or other drugs? Tell us in the message boards.
“Last reviewed by a physician specializing in breast cancer on 9/22/06.”
Published On: September 25, 2006
BRCA Gene Mutations4 Ways to Reduce Your Risk Linked to BRCA
Living With7 Common Carcinogens You Should Be Avoiding
Test Your KnowledgeWhat Do You Know About the Most Common Type of Breast Cancer?